California, 2006

Heavy Rain in California, December 12, 2006

December 12, 2006 · NWS STO · 1 event in 1 county or zone

A warm southerly storm brought record daily rainfall to Modesto on December 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A warm southerly storm brought record daily rainfall to Modesto on December 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Dec 11, 10:40 PM PST, 1 hour 20 minutes earlier.

Area forecast discussion, Dec 11, 10:40 PM PST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
1040 PM PST MON DEC 11 2006

.DISCUSSION...
ACTIVE WEATHER PATTERN CONTINUES. STRONG UPPER JET EXTENDING
WESTWARD FROM NORTHERN CALIFORNIA ALONG 40N. SATELLITE IMAGERY SHOWS
SEVERAL DISTINCT WAVES EMBEDDED IN FLOW...THE FIRST CLIPPING THE
NORTHWEST COAST THIS EVENING...NEAR 40N/137W...38N/155W...AND
35N/170W. EACH OF THESE IS RIDING ALONG A PW PLUME OF 1.00 TO 1.50
INCHES EXTENDING ALL THE WAY BACK TO THE WESTERN TROPICAL PACIFIC.

MODELS CONTINUE TO BE OF LITTLE HELP IN FORECASTING TIMING AND
EXTENT OF PRECIPITATION. STRONG WARM ADVECTION SUPPORTED BY MODERATE
LARGE SCALE FORCING WILL CONTINUE TO BRING PRECIPITATION TO THE
REGION THROUGH AT LEAST MIDDAY MONDAY BEFORE PERHAPS A BRIEF BREAK
TUESDAY AFTERNOON. LOOKS LIKE THE WET PATTERN WILL CONTINUE FOR
AREAS NORTH OF I-80 INTO WEDNESDAY BEFORE STRONGER RIDGING PUSHES
THE ACTIVE WEATHER NORTH OF THE FORECAST AREA.

.PREVIOUS DISCUSSION...
STRONG JETSTREAM ALONG 40N OR SO WILL DRIVE SEVERAL WEATHER SYSTEMS
INTO NORTHERN CALIFORNIA AND OREGON OVER THE NEXT FEW DAYS. A COLD
FRONT WILL SPREAD SHOWERS FROM NORTH TO SOUTH ACROSS THE REGION
TONIGHT. SHOWERS WILL MAKE IT INTO THE REDDING / RED BLUFF AREA
AFTER MIDNIGHT...AND INTO SACRAMENTO BY COMMUTE TIME. A PERIOD OF
MODERATE RAINFALL IS POSSIBLE WITH THE MAIN FRONT...WHICH WILL
WEAKEN CONSIDERABLY WHEN IT GETS SOUTH OF SACRAMENTO. IN THE
MOUNTAINS...SNOW LEVELS WILL BE AROUND 5000 FEET IN SHASTA COUNTY TO
6000 FEET NEAR CARSON PASS IN THE SIERRA. OROGRAPHIC ENHANCEMENT MAY
CAUSE LOCALLY HEAVY SNOW SHOWERS OVER SIERRA PASSES TOMORROW. 2-4
INCHES MAY FALL IN A VERY SHORT AMOUNT OF TIME...NECESSITATING CHAIN
OR SNOW TIRE REQUIREMENTS. GUSTY WINDS MAY ALSO CREATE AREAS OF
BLOWING SNOW.

UPPER RIDGE REBUILDS TOMORROW NIGHT. SHOWERS SHOULD END...PERHAPS
LINGERING OVER THE MOUNTAINS. WEDNESDAY (OR PERHAPS SOONER GIVEN THE
STRENGTH OF THE FLOW) ANOTHER POTENT WAVE MOVES INTO THE PACIFIC
NORTHWEST. 18Z GFS IS FARTHER NORTH WITH THIS FEATURE. THEREFORE
EXPECT A MOSTLY DRY DAY WEDNESDAY EXCEPT FOR A CHANCE OF SHOWERS IN
THE SHASTA COUNTY MOUNTAINS AND NORTHERN SAC VALLEY. MODELS SEEM
MORE IN LINE WITH THE DETAILS OF A TRANSITION BACK TO A MORE
AMPLIFIED PATTERN OVER THE WEEKEND. THIS MAY DRIVE A STRONG STORM
INTO THE REGION THIS WEEKEND. 18Z GFS NOW BRINGS A SEPARATE WAVE
ACROSS THE FAR NORTH THURSDAY NIGHT BEFORE THE JET AND ASSOCIATED
PRECIPITABLE MOISTURE PLUME TAKES AIM AT OUR AREA BY FRIDAY NIGHT.
THIS SYSTEM MAY HAVE A DEEP MOISTURE TAP...STRONG DYNAMICS AND
CYCLOGENESIS. 18Z AND 06Z GFS DEVELOP A SURFACE LOW SOMEWHERE ACROSS
THE AREA...EITHER OVER SOUTH CENTRAL CALIFORNIA OR IN THE GREAT
BASIN. THIS COULD BE A MAJOR SNOW PRODUCER IN THE SIERRA DEPENDING
ON WHERE THE LOW DEVELOPS AND HOW MUCH COLD AIR SPILLS IN FROM THE
GULF OF ALASKA. WILL ISSUE A QUICK SPS TO COVER THIS POSSIBILITY. SG

&&

.AVIATION...
MVFR CIG CENTRAL SAC VLY...KMYV...NORTHWARD WITH VFR MULTILAYERED
BKN-OVC CLOUDS BTWN 080-150 ELSEWHERE. CONDITIONS DETERIORATING IN
PCPN CENTRAL SAC VLY...KMYV...NORTHWARD BY 23Z WITH AREAS CIG BLO
010 VSBY 2-4SM OBSCG HYR TRRN. ELSEWHERE CONDITIONS BCMG LCL MVFR
CIG/VSBY KMYV.

&&

.STO WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY IN EFFECT
UNTIL 10 AM PST TUESDAY FOR THE WEST SLOPES OF THE NORTHERN SIERRA
NEVADA.

&&
Hazardous weather outlook, Dec 11, 7:00 AM PST, 17 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST MON DEC 11 2006

CAZ013>019-063-064-066>069-121500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST MON DEC 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A WEAK PACIFIC FRONTAL SYSTEM WILL MOVE ACROSS NORTHERN CALIFORNIA
TONIGHT BRINGING SOME SNOW TO THE HIGHEST MOUNTAIN PASSES OF THE
SIERRA...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

A SERIES OF PACIFIC WEATHER SYSTEMS WILL DRAG ACROSS NORTHERN
CALIFORNIA THROUGH THE COMING WEEK BRINGING PERIODS OF LIGHT SNOW TO
THE HIGHEST MOUNTAIN PASSES. OVER THE WEEKEND...A MUCH COLDER
WEATHER SYSTEM IS EXPECTED TO DROP INTO NORTHERN CALIFORNIA. THIS
SYSTEM IS EXPECTED TO DROP SNOW LEVELS TO AS LOW AS 2000 FEET ON
SATURDAY AND SUNDAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Stanislaus

When
December 12, 12:00 AM PST to 11:59 PM PST
Where
Stanislaus County, (Mod)modesto Arpt
Reported by
ASOS
Coordinates
37.630, -120.950

A daily rainfall record of 0.7 inches was set in Modesto on December 12th. This broke the old record of 0.62 inches set in 1995.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9794.